Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 89, NWS Cheyenne, WY

July 10, 2001Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 10, 2001, 8:14 PM MDT for Laramie County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 8:14 PM MDT (02:14 UTC)
Expired
Jul 10, 2001, 9:00 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Laramie County, WY

What was reported inside it

TimeReportWhereRemark
Jul 10, 8:30 PM MDTHail 0.75Cheyenne, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 110216
SVRCYS

WYC021-110300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
814 PM MDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 900 PM MDT

* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM ABOUT 18 MILES NORTH OF CHEYENNE...MOVING
  EAST AT 10 MPH.

THIS WARNING EXTENDS THE PREVIOUS WARNING FOR NORTH CENTRAL LARAMIE 
COUNTY.  THIS WARNING DOES NOT INCLUDE THE CITY OF CHEYENNE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

$$
STARK
WCJIN-WYSE

LAT...LON 4159 10496 4128 10490 4128 10431 4155 10438

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:41 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 10, 4:41 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT TUE JUL 10 2001

THUNDERSTORMS HAVE BEEN DEVELOPING SINCE 1830Z OVER AND NEAR THE
SOUTHEAST WYOMING MOUNTAINS.  STORMS TONIGHT WILL BE MAINLY HEAVY
RAIN PRODUCERS AS IN RECENT NIGHTS DUE TO THE PRECIPITABLE WATER
VALUES WELL ABOVE NORMAL THROUGH TONIGHT AND THEIR SLOW MOVEMENT.
WILL CONTINUE THE PREVIOUSLY ISSUED FLASH FLOOD WATCH FOR THE
LARAMIE RANGE AND POINTS EASTWARD.  MAIN AREA OF CONCERN CONTINUES
TO BE FROM PLATTE COUNTY EASTWARD WHERE RECENT RAINS HAVE LOWERED
FLASH FLOOD GUIDANCE.  MOST OF THE THUNDERSTORMS IN NORTHERN PART
OF THE COUNTY WILL BE MULTICELLUAR WHILE THOSE CLOSER TO THE
COLORADO BORDER WILL BE MORE SUPERCELLS WITH PERHAPS MORE OF A
THREAT OF SEVERE WEATHER.  THE ACTIVITY WILL SLOWLY DIMINISH TONIGHT
WITH THE THREAT OF HEAVY RAINFALL EXTENDING INTO THE EARLY MORNING
HOURS.  FOR THE REST OF THE FORECAST...MODELS ARE ALL INDICATING A
MORE WESTERLY WIND FLOW ALOFT AND AT THE SURFACE AS THE UPPER HIGH
CONTINUES TO PROGRESS WEST.  MODELS DIFFER ON TIMING OF ANY
SHORTWAVE TROUGHS AND SO THREAT OF PRECIPITATION WILL BE BASED ON
MAINLY LOCATION OF MID AND UPPER LEVEL MOISTURE PLUME.  MODELS HAVE
THE PLUME FURTHER WEST AND SOUTH WESDNESDAY AND THURSDAY.  SURFACE
LOW PRESSURE TROUGH ALSO MOVES EAST OF THE CWA ON WEDNESDAY.
TEMPERATURES SHOULD WARM THROUGH THURSDAY IN THE WESTERLY AND DRIER
FLOW AND WILL GO ABOVE THE GUIDANCE FORECAST HIGHS.

.EXTENDED DISCUSSION...
UPR HIGH CHNGES LITTLE IN POSITION THRU THE WEEKEND...MEANDERING
OVER THE SRN PLAINS.  THIS WILL KEEP MONSOONAL FLOW GOING ACROSS
THE CWA...THUS CHCS FOR AFTN AND NIGHTTIME SHOWERS AND TSTORMS.
PATTERN SLOWLY PROGRESSIVE...BUT NOT ENUF TO BRING ANY SIG DRYING
OF THE AMS OVER THE RGN.

.CYS...
WY...FLASH FLOOD WATCH SE EARLY TNGT. ZNS 59..60..63..64..66>70.
NE...FLASH FLOOD WATCH WRN 2/3 PNHNDL EARLY TNGT  ZNS 1>3..19>21
                                                        ..54..55.

CORRECTED TO INCLUDE FF WATCH CODING FOR NEBRASKA ABOVE.

WEILAND/EMANUEL/JLH

In the hours before

Local storm report, Jul 10, 3:56 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
356 PM MDT TUE JUL 10 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    33 N LANCE CREEK          WY   WIND DAMAGE
07/6/01   NIOBRARA                       WIND TOOK ROOF OFF SHED.

0720 PM    25 N LANCE CREEK          WY   .88 INCH HAIL
07/6/01   NIOBRARA

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:28 PM MDTFlash Flood WarningCYSPlatte92 min
Jul 10, 7:41 PM MDTSevere Thunderstorm WarningCYSLaramie34 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.